Indiana, 2016

Hail in Indiana, May 29, 2016

May 29, 2016 · NWS IND · 2 events in 2 counties and zones

A broken line of widely scattered showers and thunderstorms stretched across central Indiana from northeast to southwest. A couple storms produced reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A broken line of widely scattered showers and thunderstorms stretched across central Indiana from northeast to southwest. A couple storms produced reports of hail. One of the reports was of severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 29, 3:40 PM EST, 20 minutes earlier.

Area forecast discussion, May 29, 3:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT SUN MAY 29 2016

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...

Issued at 253 PM EDT Sun May 29 2016

High pressure across Indiana overnight will provide for a dry and
pleasant Memorial Day. Rain chances will return midweek as a system
tracks across the Great Lakes area. Dry conditions, along with more
seasonable temperatures, will return to end the work week.

&&

.NEAR TERM /Tonight/...

Issued at 253 PM EDT Sun May 29 2016

Any lingering diurnal storms will diminish with the loss daytime
heating. Mostly clear skies overnight with high pressure building in
will allow temperatures to drop a bit more than Friday night, but
remain a tad above normal in the low 60s.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 253 PM EDT Sun May 29 2016

High pressure in place will provide central Indiana with a beautiful
Memorial Day. Plenty of sun before a few CU develop will allow
high temperatures to be similar to Sunday (low to mid 80s).

The main forecast challenge for the short term period will be
precipitation chances for Tuesday and Wednesday. Models try and
bring some QPF into the northwest Tuesday afternoon and evening.
Current thinking is this might be a bit overdone with no mechanism
in place to bring in any real impressive moisture, in addition to
the best upper level forcing still out across the Plains. Therefore,
went with just very low PoPs across the northwest (dry
forecast elsewhere) through Tuesday night.

As the upper low near Lake Superior propagates across southern
Ontario, several shortwaves and associated frontal boundaries will
pass through the area. These, along with increasing moisture due to
stronger southerly flow, will allow precipitation chances to
increase on Wednesday.

No real changes in the temperature forecast throughout the period
without any major airmass changes. Therefore, highs in the mid 80s
and lows in the low to mid 60s still seem reasonable and in line
with available guidance.

&&

.LONG TERM /Wednesday night through Sunday/...

Issued at 253 PM EDT Sun May 29 2016

An upper trough over southern Manitoba and the western Great
Lakes Wednesday night will move to eastern Canada and the St.
Lawrence valley by the weekend. Models are a little more
progressive in moving a cold front through our region Thursday and
most areas will become dry by Thursday night. Will go with chance
of thunderstorms Wednesday night and Thursday as the cold front
moves through and a slight chance of evening thunderstorms far
southeast early Thursday night.

Dry weather will be the rule through early Saturday and then an
another upper disturbance digging into the Great Lakes may
produce a few showers and an isolated thunderstorm late Saturday
far north and the rest of the area by Sunday.

With an upper trough moving east across the Great Lakes, it will
be a little cooler from Thursday on. Overall models are in
reasonable agreement and stayed close to SuperBlend initialization
in most cases.

&&

.AVIATION (Discussion for the 292100Z TAF Issuance)...

Issued at 440 PM EDT Sun May 29 2016

The front is east of KIND and thus updated winds to match current
conditions. With thunder still not far kept VCTS there but will let
it go at 2130. Added a tempo thunder group at KBMG as they were
getting ready for thunder to begin and kept this through 22z, as
well as updated winds for fropa and gusts with thunder. After that
all restrictions should be east of the sites for the rest of the
evening. Previous discussion follows...

Satellite indicates scattered CU across the area. However a weak
cold front was causing a few buildups west of KIND and KBMG. With
a little more daytime heating, expect scattered thunderstorms to
develop along and ahead of this cold front.  I believe there is
enough impact to mention VCTS at KBMG and KHUF for the next few hours.

After that, the front will move on to the east and drier air
behind it will cause clouds to clear by early evening. It will be
mostly clear overnight and Monday morning with few-scattered
diurnal CU developing towards the end of the forecast period.

Winds will be west to southwest up to 12 knots this afternoon and
northwest less than 8 knots most other periods.

&&

.IND Watches/Warnings/Advisories...
NONE.

&&

SYNOPSIS...LEE
NEAR TERM...LEE
SHORT TERM...LEE
LONG TERM....JH
AVIATION...JH
Hazardous weather outlook, May 29, 3:47 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SUN MAY 29 2016

INZ021-028>031-035>049-051>057-060>065-067>072-302100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
447 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY ALONG
AND EAST OF A WASHINGTON TO INDIANAPOLIS TO ANDERSON LINE.

HAZARDS: CLOUD TO GROUND LIGHTNING. BRIEF HEAVY RAIN. GUSTY WINDS
AND HAIL POSSIBLE IN STRONGER STORMS.

TIMING: BEST CHANCES THROUGH 8 PM.

DISCUSSION: THE PASSAGE OF A WEAK COLD FRONT WILL TRIGGER ISOLATED
TO SCATTERED THUNDERSTORMS THIS EVENING. HIGH PRESSURE WILL BUILD
INTO THE AREA TONIGHT WITH DRY AND LESS HUMID CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY
EVENING AND AGAIN ON SATURDAY. CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAIN ARE ALWAYS THREATS WITH ANY STORM.

DISCUSSION: AFTER A DRY START TO THE WEEK...STORM CHANCES WILL
RETURN TUESDAY THROUGH MUCH OF THE REST OF THE WEEK AS A STORM
SYSTEM TRACKS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, May 29, 3:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             MARTINSVILLE            39.42N  86.42W
05/29/2016  E0.25 INCH       MORGAN             IN   PUBLIC

&&

TDUD
Local storm report, May 29, 3:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     3 W BLOOMINGTON         39.17N  86.58W
05/29/2016  E50 MPH          MONROE             IN   TRAINED SPOTTER

0440 PM     HAIL             3 W BLOOMINGTON         39.17N  86.58W
05/29/2016  E0.25 INCH       MONROE             IN   TRAINED SPOTTER

&&

CP
Local storm report, May 29, 3:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND GST     4 SW BLOOMINGTON        39.15N  86.62W
05/29/2016  M52 MPH          MONROE             IN   ASOS

&&

CP

The radar

The Indianapolis radar (KIND), 44 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
May 29, 4:00 PM EST to 4:20 PM EST
Where
Brown County, 0.87 mi NE of Cornelius
Measured
0.75 in hail
Reported by
Public
Coordinates
39.310, -86.290

A good 20 minutes of dime to occasionally penny sized hail.

Hail, Hancock

When
May 29, 4:55 PM EST to 5:00 PM EST
Where
Hancock County, 2.77 mi SW of Mt Comfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.797, -85.950

Pea to quarter size hail came down off and on for 5 minutes on East 21st Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639127, 639137.